Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 32, NWS Bismarck, ND

July 27, 1999Dickey County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 27, 1999, 3:49 PM CDT for Dickey County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 27, 1999, 3:49 PM CDT (20:49 UTC)
Expired
Jul 27, 1999, 4:30 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 73 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 272051
TORBIS
NDC021-272130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT TUE JUL 27 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 430 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES SOUTHWEST OF FULLERTON...OR ABOUT 57 MILES SOUTH OF
  JAMESTOWN...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  ELLENDALE AT 355 PM CDT
  FULLERTON AT 355 PM CDT
  GUELPH AT 410 PM CDT
  LUDDEN AT 420 PM CDT
  OAKES AT 420 PM CDT

THIS STORM WILL HAS ALSO PRODUCED VERY STRONG WINDS AND BASEBALL 
SIZED HAIL. IF YOU ARE IN THE PATH OF THIS STRORM TAKE SHELTER 
IMMEDIATELY UNTIL THE STORM PASSES. 

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY 
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH7 OF A 
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE 
IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

LAT...LON 4619 9845 4599 9854 4596 9802 4622 9802

&

NNNN
TWH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:30 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 27, 3:30 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT TUE JUL 27 1999

HI DPTS IN SE ND WI CD FNT FRM GFK TO MBG AT 330 PM CDT. TSTMS HAVE
BEEN FRMG ALNG FNT AND MOVG E AT 25 TO 30 KTS. DPTS NW OF FNT DRPG
SLOLY AND SEE LTL CHC TSTMS IN WEST OR CENTRAL PARTS OF ND. TORNADO
WATCH IN EFFECT FOR SE THIS EVE.  THE COLD FRONT WILL SWEEP INTO
MINNESOTA TONIGHT AND WITH WEST WINDS DEWPOINTS ACROSS THE STATE
WILL DROP.  THE MODELS BRING THE MOISTURE BACK INTO THE EAST
WEDNESDAY AS ANOTHER TROUGH MOVES ACROSS THE STATE AND AGAIN IT
LOOKS LIKE DEWPOINTS WILL RISE AND CAPE INCREASE SO WILL ADD TSTMS
TO THE AFTERNOON AND EVENING FORECAST FOR THE JAMESTOWN AREA SOUTH.
TEMPERATURES IN THE WEST AND CENTRAL SHOULD BE WELL INTO THE 90S TO
AROUND 100 AS WARM ADVECTION ALOFT COMBINES WITH CLEAR SKIES AND LOW
DEWPOINTS.  THE HOT TREND WILL EXTEND INTO THURSDAY THEN BEGIN
COOLING AS AN UPPER LEVEL LOW MOVES THROUGH NORTHERN CANADA DROPPING
THE HEIGHTS ACROSS NORTH DAKOTA AND ALLOWING COOLER AIR FROM CANADA
TO INVADE THE STATE.  IN ADVANCE OF THE COLD AIR ON THURSDAY NIGHT
AND FRIDAY...THUNDERSTORMS AGAIN POSSIBLE.

.BIS...NONE.
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:14 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure61 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.